Alert archive / Connecticut / Wind Advisories in 2022

Wind Advisory 9, NWS New York, NY

November 10, 2022Nassau County, Suffolk County, New York; Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this wind advisory at Nov 10, 2022, 4:06 PM EST for Nassau County, Suffolk County, New York; Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It took effect at Nov 11, 2022, 10:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2022, 4:06 PM EST (21:06 UTC)
In effect from
Nov 11, 2022, 10:00 PM EST
Expired
Nov 12, 2022, 8:55 AM EST
In force
11 hr
Issued by
NWS New York, NY

Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 41 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WWUS71 KOKX 102106
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
406 PM EST Thu Nov 10 2022

CTZ007-008-010>012-NYZ078>081-177-179-111015-
/O.NEW.KOKX.WI.Y.0009.221112T0300Z-221112T1500Z/
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
406 PM EST Thu Nov 10 2022

...WIND ADVISORY IN EFFECT FROM 10 PM FRIDAY TO 10 AM EST
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southern Connecticut and southeast New 
  York.

* WHEN...From 10 PM Friday to 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
818 
WWUS71 KOKX 110833
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
333 AM EST Fri Nov 11 2022

CTZ007-008-010>012-NYZ078>081-177-179-112230-
/O.CON.KOKX.WI.Y.0009.221112T0300Z-221112T1500Z/
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
333 AM EST Fri Nov 11 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southern Connecticut and southeast New 
  York.

* WHEN...From 10 PM this evening to 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
338 
WWUS71 KOKX 112038
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
338 PM EST Fri Nov 11 2022

CTZ007-008-010>012-NYZ078>081-177-179-121000-
/O.CON.KOKX.WI.Y.0009.221112T0300Z-221112T1500Z/
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
338 PM EST Fri Nov 11 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST SATURDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southern Connecticut and southeast New 
  York.

* WHEN...From 10 PM this evening to 10 AM EST Saturday. With 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
457 
WWUS71 KOKX 120752
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
252 AM EST Sat Nov 12 2022

CTZ007-008-010>012-NYZ078>081-177-179-121500-
/O.CON.KOKX.WI.Y.0009.000000T0000Z-221112T1500Z/
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
252 AM EST Sat Nov 12 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of southern Connecticut and southeast New 
  York.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
859 
WWUS71 KOKX 121355
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
855 AM EST Sat Nov 12 2022

CTZ007-008-010>012-NYZ078>081-177-179-121500-
/O.CAN.KOKX.WI.Y.0009.000000T0000Z-221112T1500Z/
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
855 AM EST Sat Nov 12 2022

...WIND ADVISORY IS CANCELLED...

Strong winds are no longer expected, thus the wind advisory
has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Nov 10, 1:38 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Nov 10, 1:38 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
138 PM EST Thu Nov 10 2022

.SYNOPSIS...
High pressure remains in control through tonight. A cold
front approaches Friday. Remnant moisture from Nicole will
interact with the front as it moves across the area Friday night
into early Saturday morning. High pressure then builds into the
region Saturday afternoon though Tuesday before a weak frontal
system passes to the south by midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lowered cloud coverage today and slightly increased temperatures
for much of NYC Metro Area. Expecting a sunny day as mid level
ridge axis remains near the area through this afternoon. Hourly
temperatures and dewpoints slightly adjusted to better match
observed trends. Forecast, overall remains on track. Max
temperatures today are in the mid to upper 60s, which is
slightly above the relatively warmer MAV GFS MOS guidance
compared to the MET NAM MOS guidance. The BUFKIT forecast
soundings show deeper mixing relative to the NAM.

High pressure remains in control today, although it will be
weakening and slowly pushing offshore. The high weakens further
tonight and moisture should increase both in the low levels and
upper levels. Skies should become mostly cloudy through the
night. Lows will be in the upper 40s inland to the lower and
middle 50s near the coast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Attention turns to an approaching cold front on Friday and
the remnant moisture from Nicole. Nicole will continue
dissipating across the southeast Friday morning and afternoon.
The remnant moisture will advect northward around an amplified
ridge holding over the Western Atlantic and ahead of an
approaching cold front/upper trough. The system moves across the
northeast and New England Friday night into Saturday morning.
The latest 00z deterministic and ensemble means are in excellent
agreement on this scenario.

There has been little change in the forecast thinking and
potential hazards with this cycle. The only notable change was
another downward adjustment in QPF based on collaboration with
WPC and neighboring WFOs. The reason for this downward trend is
from the continued signal of the most widespread heaviest rain
setting up well north and west of the region.

The main hazards continue to be a period of moderate to locally
heavy rain, strong gusty winds, and isolated thunderstorms late
Friday into early Saturday.

Showers should develop from west to east from late Friday morning
through Friday afternoon. Most of this activity should be light to
moderate, but cannot completely rule out a few brief downpours as
PWATs begin to increase above 1.50 inches. After the initial
wave of showers in the afternoon and evening, there may be
somewhat of a lull in coverage. Confidence in this is not high
at this point, but there are signals that showers may briefly
become scattered the first part of Friday night, and then
quickly ramp up in coverage and intensity the second half as the
main frontal system sweeps across the region. Locally heavy
downpours are possible at any point Friday night, but could end
up become briefly widespread in a fine line ahead of the cold
front early Saturday morning. However, showers will be moving
quickly across the area in a strong SW flow aloft and overall
progressive nature of the system. As noted above, forecast
rainfall amounts have been nudged downward and now range from 1
to 1.5 inches with locally higher amounts possible in any of
the heavier activity. Minor nuisance flooding is the main
concern, especially in urban areas. As we have continued to
message for several days now, the probability of more than 2" of
rain in any 6 hour period Friday night into early Saturday
morning is very low (less than 5 %). The flash flood threat
remains very localized. Showers should quickly come to an end
shortly after day break from west to east as the system departs.

Isolated thunderstorms remain possible Friday night and early
Saturday morning. Instability remains limited and elevated, so
convection may have a hard time becoming surface based. However,
surface dew points well in the 60s this time of year brings
some concern for surface based convection. Shear and helicity
remain high and SPC has nudged the marginal risk slightly
further north in the new Day 2 Convective outlook. The risk is
remains very low for severe wind and an isolated tornado.

The last hazard of concern is with strong gusty winds
developing late Friday into Friday night. Did not make
significant change to the wind forecast from the previous cycle.
Have continued to lean towards the 90th percentile based on
sounding analysis and guidance continuing to show an impressive
low level jet across, especially eastern portions of the area.
The GFS is slightly weaker with this jet, but overall progged
speeds of 55-70 kt are possible from around 950 to 900 mb. We
are still not quite sure how much will mix down to the surface.
Soundings continue to show a weakly inverted profile and warm
SSTs may help with some mixing. The latest forecast continues to
show potential of 35 to 45 mph gusts for the eastern half of
the area, especially from NYC on east across Long Island and
southern CT. Wind look slightly weaker north and west of the NYC
metro, but gusts 25 to 35 mph are possible.

The strongest winds quickly end Saturday morning as the front
pushes east. Conditions quickly improve with mostly sunny
skies expected late morning into the afternoon. Dew points will
fall into the 40s and 50s, but temperatures should be able to
reach the low 70s in a gusty W flow. Afternoon gusts look to be
around 20 to possibly 25 mph.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The area should be dry by the start of the Saturday night
period as low pressure departs to our northeast and high
pressure builds in from the west. However, have introduced
slight chance PoPs late Saturday night through Monday morning
as a mid-level shortwave trough moves over the area. Moisture
is limited with drier air filtering into the area and think the
best chance for any showers would be across the southern half of
the area.

Strong high pressure continues to build in through early next
week bringing the coldest and driest airmass of the season.
Flow becomes more zonal aloft Sunday night and dry conditions
are expected from at least Sunday afternoon through Tuesday.
High temperatures on Sunday will be in the upper 40s to mid 50s
and highs on Monday and Tuesday may not make it out of the 40s
for most. Lows Sunday night will be in the upper 20s to upper
30s and a few degrees colder on Monday night. Average highs for
mid-November are in the mid 50s, with average lows in the low to
mid 40s.

Global guidance then begins to disagree during the middle of
next week. It looks like the next chance of any precipitation
will be some period from late Tuesday through Wednesday night as
shortwave energy ejects out of the southwestern US and an
associated frontal system passes to the south. Where the models
disagree is in placement and strength of these features. The
ECMWF is the fastest and strongest solution, with the GFS and
Canadian a bit slower and weaker. For now have went with slight
chance to chance PoPs. Given the cold airmass, there is also a
chance of a light/rain snow mix across interior CT and Lower
Hudson Valley.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
High pressure will continue to slide east of the area through
tonight. Remnant moisture from Nicole will interact with an
approaching cold front Friday. This front wont move across the
area until late friday night or early Saturday morning.

VFR conditions expected through tonight. Conditions gradually
lower during the day friday as tropical moisture lifts
northward out ahead of an advancing cold front. Expect
conditions to fall to MVFR around 13-16z, then fall further to
IFR or less after 21z. Rain chances increase through the day
Friday.

SW winds 5 to 10 kt for the remainder of the afternoon. Flow
then becomes variable again tonight or under 5 kt out of the
south. For Friday, winds become S-SE and increase 10-15kt with
gusts to 25 kt late in the TAF period.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely on Friday for timing of lowering flight
categories and timing of rain.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday afternoon/Saturday...MVFR becoming IFR or lower. Rain
Friday afternoon and night ending Saturday morning. South winds
15 to 20 kt, gusting 25 to 35 kt, late Friday into Friday
night. LLWS becomes more likely Friday night.
.Sunday-Tuesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
High pressure remains in control through tonight with below SCA
conditions.

Winds and seas begin to increase on Friday ahead of the front.
Strong S winds will bring the potential of gales Friday night
into early Saturday. In collaboration with neighboring offices,
have issued a Gale Watch Friday night into early Saturday
morning. The watch on the eastern waters runs through middle
morning on Saturday as winds may stay up a bit longer before
weakening. Winds then shift to the W-NW behind the departing
frontal system, and should remain at SCA levels through Saturday
afternoon. Winds should begin weakening by Saturday evening.
Ocean seas will build to 10 to 13 ft and then slowly subside
Saturday into Saturday night. Seas may remain elevated above 5
ft into Sunday.

Waves remain elevated over the ocean and eastern Sound Zone
through Sunday night and a SCA is likely. There will also be a
brief period Sunday night when northwest winds could gust up to
25 kt on the ocean.

Winds and waves then remain below SCA criteria through
Tuesday night. The next chance of needing a SCA would be Wednesday
as a weak frontal system passes to our south, with 25 kt gusts and 5-
6 ft waves currently forecast.

&&

.HYDROLOGY...
Moderate to locally heavy rainfall may lead to minor flooding
late Friday into early Saturday. There continues to be a low
risk of localized flash flooding. WPC has maintained the
marginal risk for excessive rainfall. Otherwise, there are no
hydrologic impacts expected late Saturday through early next
week.

&&

.TIDES/COASTAL FLOODING...
A strong frontal system moves across the region late Friday
into early Saturday morning. The consensus of guidance continues
to keep tide levels below minor flood stage for both Friday
evening and Saturday morning high tides. There may be some minor
ocean beach flooding and erosion given the strong southerly
flow and 10 ft+ breaking waves. Scattered areas of dune base
erosion are also possible.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from Friday evening through Saturday morning for
     ANZ331-332-340-345-350-353.
     Gale Watch from Friday evening through late Friday night for
     ANZ335-338-355.

&&

SYNOPSIS...DS/JT
NEAR TERM...JM/DS
SHORT TERM...DS
LONG TERM...JT
AVIATION...BC
MARINE...DS/JT
HYDROLOGY...DS/JT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 10, 3:32 AM EST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
332 AM EST Thu Nov 10 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-110845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
332 AM EST Thu Nov 10 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ340-110845-
Peconic and Gardiners Bays-
332 AM EST Thu Nov 10 2022

...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-345-350-353-110845-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
332 AM EST Thu Nov 10 2022

...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-110845-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
332 AM EST Thu Nov 10 2022

...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:24 AM ESTGale WatchOKX13 hr
Nov 10, 4:04 PM ESTGale WarningOKX41 hr

Nearby

Wind Advisories in Connecticut, 2022Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.